Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

HIV Drug ResistanceHIV Drug Resistance
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


lipoatrophy and resistance
Aug 24, 2004

Dear Dr.

can you please help .I had taken Viramune- D4T and Videx for 2 years-Then my Dr. changed D4T for AZT in order to inprove my severe lipoatrophy , not having any results at all. So in January this year we changed AZT to Abacavir.

The problem is that after having a Resistance _Test last March it looks like i have becomed resistance to Viramune--Videx and Abacavir.

The big question now is what sort of combo can i take that is less likely to give me any lipoatrophy or lipodistrophy side effects.

I stoped taken my meds. on the 26th. of June.on my Dr. request. my CD. are 450 and my VL.75.000.

i will see my Dr. on the 12th of August.He es quite new in the HIV. so he also did ask me to get some information to discusse with him when i see him. so we can both decided on the new combo.

I am very distressed and worried thinking that i may have to take any med that will worsen my lipoatrophy.

PLEASE -PLEASE can you sugest a new combo for me.

By the way my Dr. like myself has great admiration for your work.

I am writting from Canary Island.

Thanking you in advance.

Robert

Response from Dr. Sherer

It appears that your next regimen will need to based primarily on protease inhibitors (PIs), most likely a dual PI.

Unfortunately, the combination of resistance to abacavir and didanosine, and severe toxicity (lipoatrophy) on stavudine and zidovudine, imply that the NRTI class may no longer be of use to you. The one exception is tenofovir; whether you are susceptible to tenofovir depends on the exact genotypic results. You should ask your doctor about this, as it may still be viable in your next regimen.

Even if it is not, dual PIs alone have been highly successful at controlling patients for prolonged periods of time.

If your body shape changes have been primarily lipoatrophy, which has been associated with the NRTI class of drugs principally, then the use of a dual PI regimen may not add further morphologic changes.

However, with any ART, there is a small chance of additional 'lipodystrophy' changes...and there is also a small chance, even without therapy.

So I urge you to take all of this into consideration with your doctor as you obtain this information and choose the next regimen.


Previous
Blips or Resistence???
Next
CRF Literature

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement